November 26, 2004
Selective Serotonin Reuptake Inhibitors May Increase Risk of Abnormal Bleeding CMETopics: Clinical Pharmacology
Article appearing in Medscape Medical News. Available for CME credit.
By Laurie Barclay, MD, CME Author: Charles Vega, MD, FAAFP
Release Date: November 24, 2004;
Nov. 24, 2004 -- New users of selective serotonin reuptake inhibitors (SSRIs) have 2.6-fold increased risk of being admitted to the hospital for abnormal bleeding, according to the results of a nested case-control study published in the Nov. 22 issue of the Archives of Internal Medicine.
"Serotonin plays a role in platelet aggregation. Because antidepressants influence blood serotonin levels, their use may be associated with an increased risk of abnormal bleeding," write Welmoed E. E. Meijer, PhD, from the Utrecht Institute for Pharmaceutical Sciences in the Netherlands, and colleagues. "However, previous studies were inconclusive regarding this association."
Using data collected from 1992 through 2000, the investigators conducted a nested case-control study of a cohort of more than 64,000 new antidepressant users. The 196 cases, defined as all patients hospitalized for a primary diagnosis of abnormal bleeding, were matched with controls for age and sex. Exposure was classified according to the degree (high, intermediate, or low) of serotonin reuptake inhibition.
Based on logistic regression analysis, the risk of hospitalization increased with the use of inhibitors providing intermediate (odds ratio [OR], 1.9; 95% confidence interval [CI], 1.1-3.5) and high degrees of serotonin reuptake inhibition (OR, 2.6; 95% CI, 1.4-4.8).
The primary limitation of this study is possible misclassification related to diagnosis from hospital records, and inability to detect bleeding events that did not result in hospitalization or that resulted in death before the patient came to the hospital.
"In a large population of new antidepressant users
we found a significant association between degree of serotonin reuptake
inhibition by antidepressants and risk of hospital admission for
abnormal bleeding as the primary diagnosis," the authors write. "An
increased risk of abnormal bleeding was strongly associated with the
degree of serotonin reuptake inhibition."
Arch Intern Med. 2004;164:2367-2370.
Antidepressant medications and particularly, SSRIs are associated with reduced serotonin uptake by platelets. As serotonin is necessary for platelets to aggregate in forming clots, researchers previously have examined the risk of bleeding associated with using antidepressant medications. In a retrospective cohort analysis by Walraven and colleagues that was published in the Sept. 22, 2001, issue of the BMJ, the added risk of bleeding associated with antidepressant medications could be more than 10%. While older age and previous gastrointestinal tract bleeding increased the risk of antidepressant-related bleeding, the presence of diabetes or the concomitant use of aspirin, anticoagulants, or nonsteroidal antiinflammatory agents did not. The authors also demonstrated that medications with a higher degree of serotonin reuptake inhibition were associated with higher rates of bleeding.
The authors of the current analysis performed a large nested case-control study to further examine the relationship between antidepressant use and the risk of bleeding.
Posted by Hyscience at November 26, 2004 11:51 AM
Articles Related to Clinical Pharmacology: